# SDR 2019FA0000080

- Difficulty date: February 26, 2019
- Submitted: March 19, 2019
- Operation: General aviation
- Aircraft: N2184X
- Make and model: Piper PA-28-181
- Aircraft serial: 287990365
- Aircraft time: 8,707 hours
- Engine: Lyc O360A4M
- Engine time: 4,262 hours
- System (JASC): 7414 · Magneto/Distributor
- Part: Electrode
- Part number: K3008COPPERELECT
- Condition: Loose
- Location: Rt Magneto
- Part time: 506 hours
- Component: Magneto, Slick, 4370
- Stage of operation: CL
- How discovered: O
- Nature of condition: R
- Precautionary procedure: C

## Discrepancy

NTSB ACCIDENT ERA19LA109 PILOT STATED: AT APPROXIMATELY 18:30 EST HE WAS DEPARTING RUNWAY 24 AT LOU. ALL WAS NORMAL, ROTATED AND REACHED AROUND 100 FEET ALTITUDE. THEN ENGINE BEGAN TO RUN ROUGH, SO HE SET AIRCRAFT BACK ON RUNWAY AND APPLIED BRAKES. HE WAS UNABLE TO GET AIRCRAFT STOPPED, SKIDDED OFF THE DEPARTURE END OF RUNWAY 24. WENT THROUGH THE CHAIN-LINK PERIMETER FENCE, AIRCRAFT CAME TO REST JUST PAST FENCE IN A PARK. AIRCRAFT RECEIVED SUBSTANTIAL DAMAGE FROM FENCE. BOTH PILOT AND PASSENGER WERE UNHURT. ENGINE EXPERIENCED SUDDEN STOPPAGE DURING ACCIDENT. LEFT MAGNETO REMOVED, FOUND TWO IGNITION WIRES IN DISTRIBUTOR CAP SHOWING EVIDENCE OF ARCING, ONE IGNITION LEAD WAS FOUND NO LONGER ATTACHED TO INSULATOR & SPRING. FOUND POINTS TO BE OPENING .010 GAP.– TAB ON COIL WAS FOUND TO BE BENT DOWN, NOT LEVEL. RIGHT MAGNETO: WAS REMOVED AND ROTATED WITH SOCKET ON DRILL, HAD SPARK AT EACH LEAD. FOUND POINTS TO BE OPENING WITH .009 GAP. FOUND METAL COPPER ELECTRODE ON RIGHT MAG DISTRIBUTOR GEAR TO BE LOOSE AND NO LONGER CAPTURED AT SHAFT.  POSSIBLE MIS-FIRING ON BOTH MAGS FROM THE ABOVE MAGNETO ISSUES COULD HAVE LED TO THE ROUGH RUNNING ENGINE. REFERENCE SLICK /CHAMPION AEROSPACE SERVICE BULLETIN SB1-15A DATED 07/02/2015 REVISED 11/12/2018- CALLS FOR REPLACEMENT OF DISTRIBUTOR GEAR ASSEMBLIES WITH COPPER ELECTRODE TO MONEL ELECTRODES. NOT COMPLIED WITH. AIRCRAFT RECORDS AND AIRWORTHINESS DIRECTIVES ARE STILL IN PROCESS OF BEING RESEARCHED BY THE IIC.
